A 73-year-old Brazilian woman had been coughing for about a year and had lost 5kg in four months. However, the elderly smoker, who went through a pack of cigarettes every day for 30 years, wasn’t alarmed by any of these warning signs.
It was only when she started noticing strange lesions on her hands – which also caused pain and itchiness – that she made her way to a clinic.
The woman, who was not identified by name in the case report recently published in The New England Journal of Medicine (NEJM), underwent a physical exam, revealing sharp folds in her hands in addition to a “velvety appearance”.
These velvety palms, sometimes referred to as "acanthosis nigricans", is a rare medical condition that is commonly referred to as "tripe palms", as the skin’s rippled appearance resembles tripe, or the stomach lining of cows, pigs and sheep.
This condition is categorised as a skin disorder. According to ScienceAlert, the skin usually darkens due to hyperpigmentation, or can experience an abnormal thickening. While itchiness and pain aren’t always symptoms of the disorder, over 90% of cases are accompanied by a cancer diagnosis, particularly gastric or lung cancer.
A subsequent CT scan revealed irregularities in the woman’s lungs, and a biopsy confirmed adenocarcinoma, a type of lung cancer. Doctors recommended that she begin chemotherapy and radiation.
However, the woman’s lesions did not regress with this treatment, nor with the application of an ointment, the doctors point out in the report.
Sadly, six months after first presenting at the clinic, doctors found that her cancer had progressed. At the time of writing their case report, the woman was undergoing her second round of chemotherapy; the outcome of her treatment is therefore unknown.
‘Tripe palms’ should be taken seriously
“Importantly, in over 40% of patients, tripe palms were the presenting feature of a previously undiagnosed malignancy,” researchers noted in a 1989 study.
As rare as it is, tripe palms can be a telltale sign of cancer, and people presenting with this phenomenon should take it seriously and have it examined by a medical professional.